Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 134, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 18, 2016, 6:35 PM CDT for Cerro Gordo County, Worth County, Iowa. It was in force for 11 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2016, 6:35 PM CDT (23:35 UTC)
- Expired
- Aug 18, 2016, 6:46 PM CDT
- In force
- 11 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Cerro Gordo County, IA, Worth County, IA
The radar
The La Crosse radar (KARX), 165 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 6:36 PM CDT | HAIL 0.88 | 3 Se Rock Falls, IA | . |
| Aug 18, 6:37 PM CDT | HAIL 1.25 | 3 Se Rock Falls, IA | MOSTLY QUARTER SIZE WITH A FEW LARGER STONES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 133 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1165 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
036 WUUS53 KDMX 182335 SVRDMX IAC033-195-190000- /O.NEW.KDMX.SV.W.0134.160818T2335Z-160819T0000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 635 PM CDT THU AUG 18 2016 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN WORTH COUNTY IN NORTH CENTRAL IOWA... NORTHEASTERN CERRO GORDO COUNTY IN NORTH CENTRAL IOWA... * UNTIL 700 PM CDT * AT 634 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NORA SPRINGS...OR 9 MILES EAST OF MASON CITY...MOVING SOUTHEAST AT 20 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...TRAINED WEATHER SPOTTERS. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... MASON CITY...NORA SPRINGS...PLYMOUTH AND ROCK FALLS. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4330 9302 4310 9302 4317 9318 4333 9311 TIME...MOT...LOC 2334Z 308DEG 18KT 4319 9303 HAIL...1.00IN WIND...<50MPH $$ SKOW
1 follow-up statement
898
WWUS53 KDMX 182346
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
646 PM CDT THU AUG 18 2016
IAC033-195-182355-
/O.CAN.KDMX.SV.W.0134.000000T0000Z-160819T0000Z/
WORTH IA-CERRO GORDO IA-
646 PM CDT THU AUG 18 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WORTH AND
NORTHEASTERN CERRO GORDO COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS
BEEN CANCELLED.
LAT...LON 4330 9302 4310 9302 4317 9318 4333 9311
TIME...MOT...LOC 2344Z 308DEG 18KT 4315 9297
$$
SKOWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 4:08 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Aug 18, 4:08 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 408 PM CDT Thu Aug 18 2016 .SHORT TERM.../Tonight/ Issued at 402 PM CDT Thu Aug 18 2016 Main concern tonight is storms, and even severe, potential over far northern Iowa. The latest radar trajectory brings the current severe storm in south-central Minnesota into southeast Minnesota to northeast Iowa. This is coincident with the instability gradient oriented in this fashion as well as the 0-3km bulk shear vector. The latest HopWRF and operational HRRR are handling the convective trends fairly well and keep storms northeast of the CWA. Still a potential for something to develop further south if off the outflow boundary, but if anything does, it'll remain confined to far northern Iowa this afternoon into the early evening. Kept a sliver of pops going tonight in this location. The shortwave looks to move east of the state past 06z leaving a dry period overnight into tomorrow morning. .LONG TERM.../Friday through Thursday/ Issued at 402 PM CDT Thu Aug 18 2016 Friday into Friday night...Cut back on pops during the morning hours per the slower progression of the cold front tomorrow afternoon into the evening. Mainly went completely dry across the south to southeast until the late afternoon hours. Potential for some WAA convection to develop ahead of the main trough/cold front during the afternoon hours Friday. This looks to be over west to northwest Iowa. Storms will transition and spread southeast past 21z Friday and continue to spread over much of the forecast area b/t 00-06z Saturday. Some lingering storms anticipated b/t 12-18z Saturday, before pushing into eastern Iowa Saturday afternoon. Severe potential looks to mainly be limited to damaging wind threat and possibly some brief hail with a decent amount of instability building into the state ahead of the trough. Deep layer shear ranges from 25 to 30 knots with low level shear very weak. Moderately unstable mid-level lapse rates and DCAPE in the 800-1200 J/kg range across the area. Low confidence with anything other than the damaging wind threat attm. However, heavy rain threat is the other concern with warm layer cloud depths ranging from 13kft to 14kft, PWATs around 1.5 inches, and strong moisture transport into the area. The isolated flash flood threat exist and now confident to hoist a watch attm. Saturday through Thursday...Much cooler air mass settles into the state on Saturday and last through early next week. 850mb temperatures drop as low as +10C Saturday afternoon with decent CAA for late August. Increased winds throughout the day Saturday. Otherwise, high pressure dominates over the region until another cold front sweeps across the state late Tuesday into Wednesday. Models are in decent agreement with timing and placement of QPF, and trended toward a drier forecast by Wednesday night. && .AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/ Issued at 1251 PM CDT Thu Aug 18 2016 VFR conditions will prevail through the TAF period. Mainly expecting a wind shift tonight and tomorrow morning. && .DMX WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...Podrazik LONG TERM...Podrazik AVIATION...Podrazik
Hazardous weather outlook, Aug 18, 4:19 PM CDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 419 PM CDT THU AUG 18 2016 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-192130- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 419 PM CDT THU AUG 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE OVER FAR NORTHERN IOWA TONIGHT INTO EARLY FRIDAY MORNING. A FEW STORMS MAY BE STRONG. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LATE FRIDAY AFTERNOON INTO FRIDAY NIGHT...WIDESPREAD THUNDERSTORMS ARE LIKELY. A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST WITH THE PRIMARY THREAT OF DAMAGING THUNDERSTORM WINDS. LOCALLY HEAVY RAINFALL IS ALSO EXPECTED WITH THE STRONGER THUNDERSTORMS. ADDITIONAL NON SEVERE THUNDERSTORMS WILL OCCUR SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FRIDAY AFTERNOON THROUGH FRIDAY NIGHT.
In the hours before
Special weather statement, Aug 18, 6:18 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 618 PM CDT THU AUG 18 2016 IAZ007-017-182330- WORTH IA-CERRO GORDO IA- 618 PM CDT THU AUG 18 2016 ...STRONG WINDS AND SMALL HAIL WITH STORM IN NORTH CENTRAL IOWA... AT 618 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF MANLY...OR 11 MILES WEST OF OSAGE...MOVING EAST AT 25 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NORA SPRINGS...PLYMOUTH AND ROCK FALLS. LAT...LON 4331 9302 4314 9302 4319 9316 4332 9312 TIME...MOT...LOC 2318Z 274DEG 23KT 4328 9304 SKOW
Special weather statement, Aug 18, 6:31 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 631 PM CDT THU AUG 18 2016 IAZ007-017-182345- WORTH IA-CERRO GORDO IA- 631 PM CDT THU AUG 18 2016 ...THUNDERSTORM OVER NORTH CENTRAL IOWA BRINGING HAIL AND STRONG WINDS... AT 631 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NORA SPRINGS...OR 8 MILES NORTHEAST OF MASON CITY...MOVING SOUTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MASON CITY...NORA SPRINGS...PLYMOUTH...ROCK FALLS AND PORTLAND. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4331 9302 4305 9303 4317 9320 4332 9310 TIME...MOT...LOC 2331Z 308DEG 18KT 4320 9304 SKOW
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 6:18 PM CDT | Special Weather Statement | DMX | Worth | 12 min |
| Aug 18, 6:31 PM CDT | Special Weather Statement | DMX | Cerro Gordo | 14 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.